Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Local vanishing properties of solutions of elliptic and parabolic quasilinear equations


Authors: J. Ildefonso Díaz and Laurent Véron
Journal: Trans. Amer. Math. Soc. 290 (1985), 787-814
MSC: Primary 35B05; Secondary 35J60, 35K55
DOI: https://doi.org/10.1090/S0002-9947-1985-0792828-X
MathSciNet review: 792828
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We use a local energy method to study the vanishing property of the weak solutions of the elliptic equation $ - \operatorname{div}\;A(x,u,Du) + B(x,u,Du) = 0$ and of the parabolic equation $ \partial \psi (u)/\partial t - \operatorname{div}\;\mathcal{A}(t,x,u,Du) + \mathcal{B}(t,x,u,Du) = 0$. The results are obtained without any assumption of monotonicity on $ A$, $ B$, $ \mathcal{A}$ and $ \mathcal{B}$.


References [Enhancements On Off] (What's this?)

  • [1] R. A. Adams, Sobolev spaces, Academic Press, New York, 1975. MR 0450957 (56:9247)
  • [2] H. W. Alt and S. Luckhaus, Quasilinear elliptic-parabolic differential equations, Math. Z. 183 (1983), 311-341. MR 706391 (85c:35059)
  • [3] S. N. Antoncev, On the localization of solutions of nonlinear degenerate elliptic and parabolic equations, Soviet Math. Dokl. 24 (1981), 420-424.
  • [4] R. Aris, The mathematical theory of diffusion and reaction in permeable catalysts, Clarendon Press, Oxford, 1975.
  • [5] C. Atkinson and J. E. Bouillet, Some qualitative properties of solutions of a generalized diffusion equation, Math. Proc. Cambridge Philos. Soc. 86 (1979), 495-510. MR 542697 (81a:35049)
  • [6] H. Attouch and A. Damlamian, Application des méthodes de convexité et monotonie à l'étude de certaines équations quasilinéaires, Proc. Roy. Soc. Edinburgh Sect. A 79 (1977), 107-129. MR 0477473 (57:17000)
  • [7] A. Bamberger, Etude d'une équation doublement non linéaire, J. Funct. Anal. 24 (1977), 148-155. MR 0470490 (57:10244)
  • [8] Ph. Benilan, H. Brezis and M. G. Crandall, A semilinear equation in $ {L^1}({{\mathbf{R}}^N})$, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 2 (1975), 523-555. MR 0390473 (52:11299)
  • [9] M. F. Bidaut-Veron, Variational inequalities of order $ 2m$ in unbounded domains, Nonlinear Anal. 6 (1982), 253-269. MR 654317 (83j:35069)
  • [10] H. Brezis, Monotonicity methods in Hilbert spaces and some applications to nonlinear partial differential equations, Contributions to Nonlinear Functional Analysis (E. Zarantonello, ed.), Academic Press, New York, 1971. MR 0394323 (52:15126)
  • [11] -, Solutions of variational inequalities with compact support, Uspekhi Mat. Nauk 129 (1974), 103-108. MR 0481460 (58:1576)
  • [12] H. Brezis and F. Browder, Strongly nonlinear elliptic boundary value problems, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4)5 (1976), 587-603. MR 507004 (80d:35061)
  • [13] H. Brezis and A. Friedman, Estimates on the support of solutions of parabolic variational inequalities, Illinois J. Math. 20 (1976), 82-97. MR 0390501 (52:11327)
  • [14] J. I. Diaz, Solutions with compact support for some degenerate parabolic problems, Nonlinear Anal. 3 (1979), 831-847. MR 548955 (80i:35107)
  • [15] J. I. Diaz and J. Hernandez, Some results on the existence of free boundaries for parabolic reaction-diffusion systems, Trends in Theory and Practice of Nonlinear Differential Equations (V. Lakshmikantham, ed.), Dekker, New York, 1984. MR 741498 (85f:35196)
  • [16] J. I. Diaz and M. A. Herrero, Estimates on the support of the solutions of some nonlinear elliptic and parabolic problems, Proc. Roy. Soc. Edinburgh Sect. A 89 (1981), 249-258. MR 635761 (83i:35019)
  • [17] J. I. Diaz and L. Veron, Existence theory and qualitative properties of the solutions of some first order quasilinear variational inequalities, Indiana Univ. Math. J. 32 (1983), 319-361. MR 697641 (84h:35099)
  • [18] M. E. Gurtin and R. C. Mac Camy, On the diffusion of biological populations, Math. Biosci. 33 (1977), 35-49. MR 0682594 (58:33147)
  • [19] A. S. Kalashnikov, On equations of the nonstationary-filtration type in which the perturbation is propagated at infinite velocity, Vestnik Moskov. Univ. Ser. I Mat. Mekh. 6 (1972), 45-49.
  • [20] -, The propagation of disturbances in problems of nonlinear heat conduction with absorption, Zh. Vychisl. Mat. i Mat. Fiz. 14 (1974), 891-905. MR 0352702 (50:5189)
  • [21] -, On a nonlinear equation appearing in the theory of non-stationary filtration, Trudy Sem. Petrovsk. 4 (1978), 137-146.
  • [22] R. Kersner, The behaviour of temperature fronts in media with nonlinear thermal conductivity under absorption, Vestnik Moskov. Univ. Ser. I Mat. Mekh. 33 (1978), 44-51. MR 516020 (80f:80006)
  • [23] -, Filtration with absorption: necessary and sufficient conditions for the propagation of perturbations to have finite velocity (to appear).
  • [24] -, Nonlinear heat conduction with absorption: space localization and extinction in finite time (to appear).
  • [25] B. F. Knerr, The porous medium equation in one dimension, Trans. Amer. Math. Soc. 234 (1977), 381-415. MR 0492856 (58:11917)
  • [26] O. A. Ladyzhenskaya and N. N. Ural'tseva, Linear and quasilinear elliptic equations, Academic Press, New York, 1968. MR 0244627 (39:5941)
  • [27] O. A. Ladyzhenskaya, V. A. Solonnikov and N. N. Ural'tseva, Linear and quasilinear equations of parabolic type, Amer. Math. Soc. Transl., vol. 23, 1968.
  • [28] J. L. Lions, Quelques méthodes de résolutions des problèmes aux limites non linéaires, Dunod, Paris, 1969.
  • [29] L. K. Martinson and K. B. Pavlov, The effect of magnetic plasticity in non-Newtonian fluids, Magnit. Gidrodinamika 3 (1969), 69-75.
  • [30] -, Unsteady shear flows of a conducting fluid with a rheological power law, Magnit. Gidrodinamika 4 (1970), 50-58.
  • [31] O. A. Oleinik, A. S. Kalashnikov and C. Yui Lin, The Cauchy problem and boundary problems for equations of the type of nonstationary filtration, Izv. Akad. Nauk SSSR Ser. Mat. 22 (1958), 667-704. MR 0099834 (20:6271)
  • [32] L. A. Peletier, A necessary and sufficient condition for the existence of an interface in flows through porous media, Arch. Rational Mech. Anal. 56 (1974), 183-190. MR 0417572 (54:5622)
  • [33] G. Stampacchia, Equations elliptiques du second ordre à coefficients discontinus, Presses de l'Univ. de Montréal, 1966. MR 0251373 (40:4603)
  • [34] L. Veron, Equations d'évolution semi-linéaires du second ordre dans $ {L^1}$, Rev. Roumaine Math. Pures Appl. 27 (1982), 95-123. MR 658869 (84i:35102)
  • [35] -, Effets régularisants de semi-groupes non linéaires dans des espaces de Banach, Ann. Fac. Sci. Toulouse Math. (5) 1 (1979), 171-200. MR 554377 (81i:47066)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35B05, 35J60, 35K55

Retrieve articles in all journals with MSC: 35B05, 35J60, 35K55


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1985-0792828-X
Keywords: Elliptic equations, parabolic equations, weak solutions, local energy estimates, differential inequalities, trace-interpolation estimates, free boundary, propagation phenomena
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society